Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 37, NWS Tucson, AZ

July 10, 2015Graham County, Greenlee County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 10, 2015, 2:38 PM MST for Graham County, Greenlee County, Arizona. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 10, 2015, 2:38 PM MST (21:38 UTC)
Expired
Jul 10, 2015, 3:30 PM MST
In force
52 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

Counties Graham County, AZ, Greenlee County, AZ

The radar

The Tucson radar (KEMX), 158 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 10, 2:55 PM MSTTSTM WND DMGFranklin, AZPOWER POLE DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2015-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2015-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS55 KTWC 102138
SVRTWC
AZC009-011-102230-
/O.NEW.KTWC.SV.W.0037.150710T2138Z-150710T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
238 PM MST FRI JUL 10 2015

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN GRAHAM COUNTY IN SOUTHEASTERN ARIZONA...
  SOUTHEASTERN GREENLEE COUNTY IN SOUTHEASTERN ARIZONA...

* UNTIL 330 PM MST

* AT 238 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN 
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES WEST OF 
  DUNCAN...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DUNCAN AND FRANKLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3258 10933 3268 10934 3281 10938 3297 10905
      3255 10905
TIME...MOT...LOC 2138Z 252DEG 31KT 3272 10919 

$$

CARLAW
2 follow-up statements
435 
WWUS55 KTWC 102153
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST FRI JUL 10 2015

AZC009-011-102230-
/O.CON.KTWC.SV.W.0037.000000T0000Z-150710T2230Z/
GRAHAM AZ-GREENLEE AZ-
253 PM MST FRI JUL 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM MST
FOR EASTERN GRAHAM AND SOUTHEASTERN GREENLEE COUNTIES...

AT 253 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR DUNCAN...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
DUNCAN AND FRANKLIN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

&&

LAT...LON 3257 10924 3266 10921 3274 10927 3297 10905
      3255 10905
TIME...MOT...LOC 2153Z 252DEG 31KT 3276 10904 

$$

CARLAW
696 
WWUS55 KTWC 102221
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
321 PM MST FRI JUL 10 2015

AZC009-011-102230-
/O.EXP.KTWC.SV.W.0037.000000T0000Z-150710T2230Z/
GRAHAM AZ-GREENLEE AZ-
321 PM MST FRI JUL 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES WILL EXPIRE AT 330 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TUCSON.

LAT...LON 3257 10924 3266 10921 3274 10927 3297 10905
      3255 10905
TIME...MOT...LOC 2212Z 252DEG 31KT 3276 10904 

$$

CARLAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 9:40 AM MST, 4 hours 58 minutes earlier.

Area forecast discussion, Jul 10, 9:40 AM MST, 4 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST FRI JUL 10 2015

.SYNOPSIS...THERE IS A CHANCE OF THUNDERSTORMS EAST OF TUCSON
TODAY...WITH THE BEST CHANCES ALONG THE NEW MEXICO ORDER.
OTHERWISE...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL PREVAIL THIS WEEKEND AND NEXT WEEK. A
GRADUAL WARMING TREND WILL OCCUR DURING THE NEXT SEVERAL DAYS...WITH
ABOVE NORMAL HIGH TEMPERATURES RETURNING BY THE MIDDLE OF NEXT WEEK.

&&

.DISCUSSION...THE UPPER WEATHER PATTERN IS DEFINED BY A TROUGH OF
LOW PRESSURE ACROSS CALIFORNIA/NEVADA AND A BROAD RIDGE OF HIGH
PRESSURE NEAR LOUISIANA/MISSISSIPPI. THE LATEST WATER VAPOR
IMAGERY DEPICTED A VORTMAX NEAR SAN DIEGO ROTATING AROUND THE
MEAN UPPER TROUGH. SOME OF THE ENERGY FROM THIS FEATURE HAS BEEN
SHEARED OUT AND EXTENDS INTO SOUTHERN ARIZONA....AND HAS BEEN
RESPONSIBLE FOR SOME SHOWERS IN THE WHITE MOUNTAINS EARLIER
THIS MORNING. THE WV IMAGERY ALSO INDICATED DRY AIR ALOFT ACROSS THE
MAJORITY OF THE FORECAST AREA...WITH THE EXCEPTION OF FAR SE AZ IN
WHICH A MOIST PLUME EXTENDS AROUND THE BASE OF THE TROUGH. A FEW
WIGGLES IN THE FLOW ALONG THIS MOISTURE BOUNDARY HAVE RESULTED IN A
FEW LIGHT SHOWERS ACROSS COCHISE COUNTY. THIS IS OF NO SURPRISE
THAT ANY WEAK FEATURE WOULD RESULT IN CONVECTION TODAY OUT EAST
GIVEN THE UNSTABLE 12Z KTWC SOUNDING PROFILE. ALTHOUGH IT STILL
APPEARS THAT TODAY WILL BE A LOW-GRADE MONSOON DAY...I DID INCREASE
POPS FROM TUCSON EAST TO REFLECT A MORE UNSTABLE AIRMASS.

&&

.PREV DISCUSSION...FAIRLY FAST SWLY FLOW ALOFT PREVAILED OVER SE
ARIZONA EARLY THIS MORNING IN RESPONSE TO LOW PRESSURE CENTERED OVER
NRN CALIFORNIA...AND HIGH PRESSURE CENTERED OVER THE LOWER
MISSISSIPPI RIVER VALLEY. DEEPER MOISTURE HAS MOVED EAST OF THIS
FORECAST AREA INTO NEW MEXICO AND WEST TEXAS.

VARIOUS NWP MODELS INDICATE THAT SHOWERS/TSTMS WILL BE LIMITED TO
LOCALES EAST OF TUCSON LATER TODAY AND THIS EVENING. HAVE REFINED
THE GRIDDED DATA POP FIELDS TO CONFINE A SLIGHT CHANCE OF SHOWERS/
TSTMS INTO THIS EVENING ACROSS GREENLEE...GRAHAM AND COCHISE
COUNTIES. DRY CONDITIONS SHOULD OCCUR INTO TONIGHT FROM TUCSON WWD
INTO WRN PIMA COUNTY.

THE MID-LEVEL STEERING FLOW IS PROGGED TO BECOME GENERALLY SLY THIS
WEEKEND AS THE WRN CONUS TROUGH WEAKENS...AND HIGH PRESSURE MOVES
WWD INTO TEXAS. 10/00Z GFS/ECMWF/CMC DEPICT SOME INCREASE IN
MOISTURE ACROSS THE AREA...PARTICULARLY ACROSS ERN SECTIONS.
HOWEVER...APPEARS THIS MOISTURE INCREASE IS EXPECTED TO BE FAIRLY
MODEST. THUS...THERE IS A SLIGHT CHANCE OF SHOWERS/TSTMS THIS
WEEKEND FOR MUCH OF THE LOWER ELEVATIONS...WITH CHANCE CATEGORY POPS
ACROSS THE MOUNTAINS. HAVE MAINTAINED PRECIP-FREE CONDITIONS ACROSS
WRN PIMA COUNTY.

BASED ON THE 10/00Z GFS/ECMWF/CMC SOLUTIONS AS WELL AS COORD WITH
NEIGHBORING WFO/S...HAVE MADE SOME MINOR DOWNWARD ADJUSTMENTS TO THE
GRIDDED DATA POP VALUES MON-THUR. THE PRECIP SCENARIO THIS WEEKEND
SHOULD THEN PREVAIL MON-THUR...WITH ISOLATED TO SCATTERED SHOWERS/
TSTMS GENERALLY FROM TUCSON EWD/SWD MAINLY DURING THE AFTERNOON/
EVENING HOURS.

HIGH TEMPS THIS AFTERNOON WILL BE QUITE SIMILAR VERSUS THUR...OR
PERHAPS A FEW DEGS WARMER...DEPENDING UPON LOCATION. A GRADUAL
WARMING TREND IS THEN ON TAP SAT INTO THE MIDDLE OF NEXT WEEK...
WITH ABOVE NORMAL HIGH TEMPS TO BE THE RULE TUE-THUR.

&&

.AVIATION...VALID THRU 11/18Z.
THERE IS A CHANCE OF -TSRA/-SHRA EAST OF TUCSON...WITH THE
HIGHEST CHANCES NEAR THE NEW MEXICO BORDER THIS AFTERNOON AND
EVENING. OTHERWISE...WEST OF KTUS INTO SATURDAY MORNING EXPECT CLEAR
SKIES OR A FEW CLOUDS AROUND 10-15K FT AGL. FROM KTUS EASTWARD...A
FEW TO OCCASIONALLY BROKEN CLOUDS AT 8-12K FT AGL THIS AFTERNOON.
OTHERWISE...SCATTERED TO BROKEN CLOUDS ABOVE 20K FT AGL. SURFACE
WIND LATE THIS MORNING INTO EARLY THIS EVENING WILL BE SLY/SWLY AT
12-18 KTS WITH GUSTS OF 20-25 KTS. SURFACE WIND WILL BE LESS THAN 10
KTS AT OTHER TIMES. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...THERE IS A CHANCE OF THUNDERSTORMS EAST OF TUCSON
TODAY...WITH THE HIGHEST CHANCES NEAR THE NEW MEXICO BORDER INTO
THIS EVENING. ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN OCCUR THIS WEEKEND AND NEXT WEEK. EXPECT
BREEZY SOUTH TO SOUTHWEST WINDS TODAY. GENERALLY LIGHT TERRAIN
DRIVEN WINDS WILL THEN PREVAIL THIS WEEKEND AND DURING MUCH OF THE
UPCOMING WEEK. OCCASIONAL AFTERNOON GUSTS WILL OCCUR DUE TO DAYTIME
HEATING.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

FRANCIS

In the hours before

Special weather statement, Jul 10, 10:04 AM MST, 4 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1004 AM MST FRI JUL 10 2015

AZZ509-101730-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
1004 AM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GREENLEE COUNTY
UNTIL 1030 AM MST...

AT 1002 AM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF FRANKLIN...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL
AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. THE
STORM WILL IMPACT MAINLY RURAL AREAS OF SOUTHERN GREENLEE COUNTY
BEFORE MOVING INTO HIDALGO COUNTY IN NEW MEXICO INCLUDING HIGHWAY
70.

LOCATIONS IMPACTED INCLUDE...
FRANKLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3245 10912 3260 10920 3270 10905 3247 10905
TIME...MOT...LOC 1702Z 241DEG 22KT 3256 10910

FRENCH
Special weather statement, Jul 10, 11:18 AM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1118 AM MST FRI JUL 10 2015

AZZ509-510-101845-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
1118 AM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GREENLEE COUNTY UNTIL
1145 AM MST...

AT 1117 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MORENCI...MOVING NORTHEAST AT 20
MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CLIFTON AND MORENCI.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3293 10938 3305 10947 3329 10925 3307 10905
TIME...MOT...LOC 1817Z 231DEG 17KT 3303 10937

FRENCH
Special weather statement, Jul 10, 2:21 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
221 PM MST FRI JUL 10 2015

AZZ509-102145-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD AZ-
221 PM MST FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND
SOUTHEASTERN GREENLEE COUNTIES UNTIL 245 PM MST...

AT 219 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES SOUTHEAST OF SOLOMON...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAINFALL WITH RATES NEAR ONE INCH PER HOUR.

LOCATIONS IMPACTED INCLUDE...
DUNCAN AND GUTHRIE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3255 10943 3262 10946 3268 10953 3299 10925
      3271 10905
TIME...MOT...LOC 2119Z 232DEG 19KT 3268 10940

CARLAW

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:03 PM MSTSpecial Weather StatementTWCPinal42 min
Jul 9, 6:26 PM MSTSevere Thunderstorm WarningTWCPinal34 min
Jul 9, 7:28 PM MSTSpecial Weather StatementTWCPinal17 min
Jul 10, 10:04 AM MSTSpecial Weather StatementTWC26 min
Jul 10, 11:18 AM MSTSpecial Weather StatementTWCGreenlee27 min
Jul 10, 2:21 PM MSTSpecial Weather StatementTWCGreenlee24 min
Jul 10, 3:00 PM MSTSpecial Weather StatementTWCGreenlee45 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.